Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 67, NWS Tucson, AZ

August 8, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2006, 1:57 PM MST for Pima County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2006, 1:57 PM MST (20:57 UTC)
Expired
Aug 8, 2006, 3:00 PM MST
In force
63 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 178 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 082102
FFWTWC
AZC019-082300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 400 PM MST

* AT 157 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS WEST CENTRAL 
  PIMA COUNTY...ESPECIALLY NEAR ORGAN PIPE NATIONAL MONUMENT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUKEVILLE
  AND GU VO.

AT 157 PM MST...A RAINFALL GAGE IN ORGAN PIPE NATIONAL MONUMENT 
REPORTED 0.97 INCHES HAD FALLEN IN ONLY 25 MINUTES. RAINFALL RUNOFF 
WILL BE SWIFT AND WILL FILL NORMALLY DRY WASHES AND ROADWAY DIPS 
WITH RUNNING WATER. MOTORISTS...ESPECIALLY THOSE TRAVELING ALONG 
HIGHWAY 85 SOUTH OF WHY SHOULD EXERCISE CAUTION...AND NEVER ATTEMPT 
TO CROSS THROUGH RUNNING WATER OF UNKNOWN DEPTH. THE WATER MAY BE TO 
DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3197 11310 3186 11274 3215 11214 3215 11305

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 082144
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST TUE AUG 8 2006

AZC019-082300-
PIMA AZ-
236 PM MST TUE AUG 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR WEST
CENTRAL PIMA COUNTY...

AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS WEST 
CENTRAL PIMA COUNTY...ESPECIALLY ALONG ROUTES 7 AND 34 NORTH OF 
HIGHWAY 86 TOWARDS HICKIWAN. AN ESTIMATED RAINFALL BETWEEN 1.00 AND 
2.00 INCHES HAS FALLEN IN THE WARNED AREA...WITH SWIFT WATER FLOWING 
IN NORMALLY DRY WASHES AND ROADWAY DIPS. THE GU VO AND GUNSIGHT 
WASHES WILL BOTH CONTINUE TO FILL WITH RAPIDLY RUNNING WATER. 

MOTORISTS TRAVELING ALONG HIGHWAY 86 NEAR WHY AND ALONG HIGHWAY 85 
IN WESTERN PIMA COUNTY SHOULD EXERCISE CAUTION AND NEVER ATTEMPT TO 
CROSS THROUGH RUNNING WATER OF UNKNOWN DEPTH. THE WATER MAY BE TO 
DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3197 11310 3186 11274 3201 11247 3197 11221
      3215 11213 3251 11286 3249 11310 3217 11269

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 9:45 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 8, 9:45 AM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST TUE AUG 8 2006

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHERN PLAINS WILL BUILD
WESTWARD...WITH AN EASTERLY TO SOUTHEASTERLY FLOW RETURNING TO
SOUTHEAST ARIZONA. EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
&&

.DISCUSSION...UPPER AIR CHARTS THIS MORNING SHOWED UPPER HIGH OVER
NORTHERN NEW MEXICO WITH EAST TO SOUTHEAST FLOW ACROSS SOUTHEAST
ARIZONA. FURTHER WEST THE FLOW IS SOUTH TO SOUTHWEST WITH UPPER LOW
IN SOUTHWEST OREGON. CLOSER LOOK AT WATER VAPOR IMAGERY AND THE
UPPER AIR DATA SHOWS THAT THERE IS A VERY WEAK DISTURBANCE BETWEEN
EL PASO AND MIDLAND MOVING WEST AROUND 15 MPH. 12Z TUCSON SOUNDING
SHOWED BETTER FLOW THAN YESTERDAY WITH EL PASO A SMIDGE STRONGER.
GOES PRECIPITABLE WATER IMAGERY THIS MORNING SHOWED VALUES
APPROACHING 2 INCHES IN THE LOWER DESERTS WHILE A WEDGE OF DRIER
WITH VALUES DOWN NEAR AN INCH IN FAR SOUTHEAST ARIZONA/SOUTHWEST NEW
MEXICO. HOWEVER THIS WEDGE HAS BEEN DECREASING AS HIGH VALUES
ASSOCIATED WITH AFOREMENTIONED DISTURBANCE IS OVER SOUTHERN NEW
MEXICO AND THE TEXAS BIG BEND. SO WHAT DOES THIS ALL MEAN FOR
SOUTHEAST ARIZONA? WELL THE MODELS ARE PAINTING THAT THE LOWER
DESERTS WEST OF TUCSON MAY BE THE FOCUS POINT LATER THIS EVENING
WHERE FLASH FLOODING WILL BE AN ISSUE. THE DRY AIR EAST OF TUCSON
MAY INHIBIT CONVECTION TODAY. THIS PUT TUCSON RIGHT IN THE MIDDLE.
FOR NOW CURRENT FORECAST FOR THIS AFTERNOON LOOKS ON TRACK BUT WILL
LIKELY MAKE SOME CHANGES FOR TONIGHT IN THE AFTERNOON PACKAGE AND
FOCUS ON AREAS IN WESTERN/CENTRAL PIMA COUNTY.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 8, 11:19 AM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1119 AM MST TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FLASH FLOOD      NOGALES                 31.36N 110.93W
08/07/2006                   SANTA CRUZ         AZ   COUNTY OFFICIAL

            AL HARRIS WASH AND VIA VERDE WASH OVERFLOWING ITS BANKS
            IN NOGALES NEAR I-19. MI CASE TRAILER PARK AND VIA VERDE
            SUB DIVISION FLOODED. MI CASE TRAILER PARK EVACUATED. AL
            HARRISON WASH RETENTION BASIN WAS REPORTED TO HAVE
            BREACHED. STREET FLOODING REPORTED THROUGHOUT NOGALES AS
            WELL.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:15 PM MSTFlash Flood WarningTWCSanta Cruz60 min
Aug 7, 5:35 PM MSTFlash Flood WarningTWCCochise, Graham25 min
Aug 8, 3:59 PM MSTFlash Flood WarningTWCPima1 min
Aug 8, 4:30 PM MSTFlash Flood WarningTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.